Tornadoes · United States · Texas · 2005

F0 tornado, Hale County, Texas, May 12, 2005

This F0 tornado ran 0.1 miles across Hale County on May 12, 2005, touching down at 5:04 PM CDT and reaching 40 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
May 12, 2005
Touchdown
5:04 PM CDT (22:04 UTC)
Path length
0.1 miles (0.2 km)
Path width
40 yards (37 m)
Deaths
0
Injuries
0
County
Hale County
Touchdown point
34.220, -101.700
Lift-off point
34.220, -101.700
Record number
824

The warnings

34 minutes of warning. NWS LUB issued a tornado warning for this county at 21:30 UTC, 34 minutes before the tornado touched down, in force until 22:15 UTC.

Issued (UTC)ExpiredProductOffice
18:28 UTC19:30 UTCSevere Thunderstorm WarningLUB
18:55 UTC19:30 UTCTornado WarningLUB
19:30 UTC19:45 UTCTornado WarningLUB
21:01 UTC22:00 UTCSevere Thunderstorm WarningLUB
21:30 UTC22:15 UTCTornado WarningLUB
22:15 UTC22:45 UTCTornado WarningLUB
23:14 UTC00:15 UTCSevere Thunderstorm WarningLUB
00:13 UTC01:15 UTCSevere Thunderstorm WarningLUB
00:22 UTC03:15 UTCFlash Flood WarningLUB
00:51 UTC01:15 UTCTornado WarningLUB
01:15 UTC01:45 UTCTornado WarningLUB
01:46 UTC02:45 UTCSevere Thunderstorm WarningLUB
02:41 UTC03:45 UTCSevere Thunderstorm WarningLUB
03:43 UTC04:45 UTCSevere Thunderstorm WarningLUB
04:41 UTC05:45 UTCSevere Thunderstorm WarningLUB
04:59 UTC07:00 UTCFlash Flood WarningLUB

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 20:03 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the tornado touched down at May 12, 3:30 PM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, May 12, 3:30 PM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
330 PM CDT THU MAY 12 2005

.SHORT TERM...
SCATTERED SEVERE CONVECTION EXPECTED TO PERSIST THIS AFTERNOON AND
EVENING AS HEATING ALONG BOUNDARY OVER THE WESTERN SOUTH PLAINS AND
SOUTHERN PANHANDLE AND ABUNDANT MOISTURE AND CAPE RESULT VERY STRONG
UPDRAFTS WITH POTENTIAL FOR ISOLATED TORNADOES IF STORMS CROSS
BOUNDARY AND TAKE ADVANTAGE OF HIGHER LOW LEVEL SHEAR/HELICITY
ENVIRONMENT. OTHERWISE...THREAT OF LARGE HAIL AND WIND GUSTS WILL
PERSIST WITH VIGOROUS ROTATING UPDRAFTS. LOW LEVEL JET IS FORECAST
TO INTENSIFY OVER THE ROLLING PLAINS INTO SE PANHANDLE TOWARD
MIDNIGHT WITH STRONG SURFACE TO 850 MB MOISTURE ADVECTION. MODELS
DEVELOP MESOSCALE SYSTEM IN THE CHILDRESS AREA TOWARD THE RED RIVER.
AN EASTWARD PROPAGATION SEEMS LIKELY WITH HEAVY RAIN THREAT.

FRIDAY AND FRIDAY NIGHT...WHERE BOUNDARY AND REINFORCING COLD FRONT
WILL END UP WILL BE OF IMPORTANCE AND DICTATE MESOSCALE FORCING FOR
ADDITIONAL CONVECTIVE DEVELOPMENT. AS UPPER TROUGH MOVES EAST ACROSS
CENTRAL AND NORTHERN PLAINS...DRYLINE WILL LIKELY MOVE FARTHER EAST
ACROSS CENTRAL AND EASTERN SOUTH PLAINS WITH BETTER CHANCE POPS AND
SEVERE THREAT ACROSS THE EASTERN HALF OF THE FORECAST AREA. ACTIVITY
APPEARS IT WILL SHIFT SOUTH WITH BOUNDARY WITH SHOWERS/THUNDER
MOVING INTO EAST AND SOUTH ZONES LATE...THUS KEPT POPS HIGHER ACROSS
THE SOUTHERN TIER.

.LONG TERM...RIDGE IS PROGGED TO BUILD TO OUR WEST WITH SHOWER
ACTIVITY MAINLY SOUTH AS COOL EASTERLY UPSLOPE FLOW CONTINUES ON
SATURDAY. DRIER PATTERN MAY BE SHORT LIVED AS SHORTWAVE IS FORECAST
TO CROSS RIDGE AND GENERATE SHOWERS WEST MOVING SOUTHEAST INTO
INCREASINGLY MOIST LOW LEVEL FLOW. GFS IS MORE AGGRESSIVE WITH
PRECIPITATION...BUT A LITTLE EARLY TO SPECULATE ON PATTERN BEYOND 72
HOURS. THIS SHORTWAVE WILL MOVE EAST BY MONDAY...WITH IMPRESSIVE
UPPER RIDGE EXPANDING NORTH FROM NORTHERN MEXICO INTO TEXAS BY
TUESDAY AND WEDNESDAY OF NEXT WEEK WITH HOT AND DRY WEATHER LOOKING
MORE LIKELY WITH SOME CONSISTENCY AMONG MEDIUM RANGE MODELS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        54  80  49  72 /  40  20  20  20
TULIA         56  83  50  74 /  40  40  30  20
PLAINVIEW     61  84  51  75 /  40  30  30  20
LEVELLAND     61  86  51  75 /  40  30  30  20
LUBBOCK       62  85  52  75 /  40  30  40  20
BROWNFIELD    62  88  52  76 /  40  30  40  30
CHILDRESS     65  82  54  76 /  60  40  40  20
SPUR          66  86  54  76 /  40  40  40  20
ASPERMONT     67  85  59  76 /  30  40  40  30

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

06
Hazardous weather outlook, May 12, 11:30 AM CDT, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1130 AM CDT THU MAY 12 2005

TXZ021>044-131630-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
1130 AM CDT THU MAY 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE EXTREME
SOUTHERN PANHANDLE...NORTHERN SOUTH PLAINS...AND ROLLING PLAINS
TODAY AND TONIGHT. THIS AREA IS GENERALLY NORTH OF A LINE FROM
MORTON...TO FLOYDADA...TO PADUCAH. THE REMAINDER OF THE SOUTH PLAINS
AND ROLLING PLAINS ARE IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS.

A COLD FRONT IS LOCATED ACROSS THE TEXAS PANHANDLE AND NORTHERN
SOUTH PLAINS TODAY. THE FRONT IS FORECAST TO BE STATIONARY OR MOVE
SLOWLY SOUTH THROUGH THE DAY. THIS FRONT WILL PROVIDE THE LIFT
NECESSARY FOR THUNDERSTORM FORMATION. SOUTH OF THE FRONT...
THUNDERSTORM DEVELOPMENT WILL BE MORE DEPENDANT ON SURFACE HEATING.
CLOUD COVER IS EXPECTED TO SLOWLY ERODE DURING THE DAY LEADING TO
SUFFICIENT SURFACE-BASED INSTABILITY FOR SCATTERED THUNDERSTORM
DEVELOPMENT IN THIS AREA. MODERATE SHEAR AND INSTABILITY WILL ALLOW
FOR LARGE HAIL AND DAMAGING WIND GUSTS AS THE PRIMARY THREAT.
HOWEVER...ENHANCED SHEAR ALONG THE COLD FRONT WILL LEAD TO A THREAT
OF AN ISOLATED TORNADO IN THE MODERATE RISK AREA.

TONIGHT...A CONVECTIVE COMPLEX MAY FORM OVER THE NORTHERN AND
CENTRAL ROLLING PLAINS. THE MAIN THREATS FROM THIS COMPLEX WILL BE
HEAVY RAIN AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...

SEVERE CONVECTION MAY OCCUR AGAIN ON FRIDAY. THE EXTENT OF THE
THREAT AREA WILL BE HIGHLY DEPENDANT ON THE EVOLUTION OF THE
CONVECTION AND COLD FRONT ACROSS THE REGION TODAY AND TONIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY AND TONIGHT.

In the hours before

Local storm report, May 12, 3:13 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
313 PM CDT THU MAY 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TORNADO          1 S PLAINVIEW           34.18N 101.72W
05/12/2005                   HALE               TX   TRAINED SPOTTER

            TORNADO REPORTED SOUTH OF PLAINVIEW AIRPORT.

0220 PM     TORNADO          3 SE PLAINVIEW          34.16N 101.69W
05/12/2005                   HALE               TX   STORM CHASER

            TORNADO LOCATED 3 MILES SOUTHEAST OF THE PLAINVIEW
            AIRPORT.

&&

GS
Special weather statement, May 12, 3:25 PM CDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED FOR EXPIRATION TIME
NATIONAL WEATHER SERVICE LUBBOCK TX
325 PM CDT THU MAY 12 2005

TXZ021>037-039>041-130300-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
HALE-HALL-HOCKLEY-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-SWISHER-TERRY-
YOAKUM-
325 PM CDT THU MAY 12 2005

THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH NUMBER 260
EFFECTIVE UNTIL 9 PM CDT FOR THE FOLLOWING COUNTIES...

PARMER...CASTRO...SWISHER...BRISCOE...HALL...BAILEY...LAMB...HALE...
FLOYD...MOTLEY...COCHRAN...HOCKLEY...LUBBOCK...CROSBY...YOAKUM...
TERRY...LYNN...CHILDRESS...COTTLE AND DICKENS.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE
THUNDERSTORMS AND TORNADOES IN AND CLOSE TO THE WATCH AREA. PERSONS
IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.
Local storm report, May 12, 3:55 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
355 PM CDT THU MAY 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             9 N LOCKNEY             34.25N 101.44W
05/12/2005  4.25 INCH        FLOYD              TX   STORM CHASER

            SOFTBALL SIZE HAIL REPORTED IN LONESTAR

&&

GS
Local storm report, May 12, 4:13 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
413 PM CDT THU MAY 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             OLTON                   34.18N 102.14W
05/12/2005  1.00 INCH        LAMB               TX   FIRE DEPT/RESCUE

&&

GS
Local storm report, May 12, 4:24 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
424 PM CDT THU MAY 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             OLTON                   34.18N 102.14W
05/12/2005  1.75 INCH        LAMB               TX   FIRE DEPT/RESCUE

&&

GS
Local storm report, May 12, 5:04 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
504 PM CDT THU MAY 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     HAIL             EDMONSON                34.28N 101.89W
05/12/2005  1.75 INCH        HALE               TX   LAW ENFORCEMENT

&&

GS

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Amarillo Airport, TX (KAMA), 12:00Z

10.1 hours before the tornado, 112 km from the path. May 12, 2005.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2005-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1261 joules per kilogram, CIN -43, lifted condensation level 580 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2005-05-12The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -9 square meters per square second, 0 to 6 km bulk shear 58 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1261 J/kg
Mixed-layer CIN
-43 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
580 m above ground
0-6 km bulk shear
58 kt
0-1 km bulk shear
33 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7
0-3 km lapse rate
4.8 K/km

Open this sounding in Storm Lab

Amarillo Airport, TX (KAMA), 00:00Z

1.9 hours after it, 112 km from the path. May 13, 2005.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2005-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 246 joules per kilogram, CIN -16, lifted condensation level 610 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2005-05-13The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 142 square meters per square second, 0 to 6 km bulk shear 45 knots.19395878Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
246 J/kg
Mixed-layer CIN
-16 J/kg
Surface CAPE
17 J/kg
Mixed-layer LCL
610 m above ground
0-6 km bulk shear
45 kt
0-1 km bulk shear
20 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1
0-3 km lapse rate
5.2 K/km

Open this sounding in Storm Lab

The surface observations

Plainview (PVW), 6 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
20:05 UTC69.862.6360° 5 kt1012.5
20:25 UTC71.662.620° 8 kt1012.2
20:45 UTC69.862.630° 8 kt1011.9-RA
21:05 UTC69.862.640° 7 kt1010.8-RA
21:25 UTC69.864.450° 9 kt1010.2-VCTSRA
21:45 UTC69.862.690° 11 kt161009.5VCTS
22:05 UTC73.462.6180° 16 kt321009.5VCTS
22:25 UTC66.259320° 10 kt1010.5VCTS
22:45 UTC62.655.420° 13 kt171010.5VCTS
23:05 UTC5953.620° 9 kt191009.8
23:25 UTC60.853.620° 12 kt151010.2
23:45 UTC60.855.490° 5 kt191010.2-RA

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Lubbock radar (KLBB), 64 km away, was scanning. The volume nearest the touchdown began at 22:03 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2005 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of May 12, 2005

8 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 124:30 PM CDTF0Lamb, TX0.140
May 125:41 PM CDTF0Hale, TX0.250
May 126:13 PM CDTF2Floyd, TX1.51,000
May 126:24 PM CDTF0Floyd, TX0.5500
May 126:28 PM CDTF0Randall, TX0.125
May 128:40 PM CDTF3Crosby, TX6.0500$300,000
May 128:55 PM CDTF2Crosby, TX4.5500$100,000
May 129:20 PM CDTF0Lubbock, TX0.250

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.